Montana, 2005

Damaging Winds in Montana, June 21, 2005

June 21, 2005 · NWS GGW · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 21, 12:40 PM MST, 6 hours 23 minutes earlier.

Area forecast discussion, Jun 21, 12:40 PM MST, 6 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
140 PM MDT TUE JUN 21 2005

.SHORT TERM...FOR NORTHEAST MONTANA TONIGHT THROUGH THURSDAY...
ACTIVE BEGINNING TO SHORT TERM PERIOD WITH ANOTHER ROUND OF SEVERE
WEATHER TONIGHT. VERY UNSTABLE ATMOSPHERE CONTINUES ACROSS NORTHEAST
MONTANA WITH SURFACE DEW POINTS IN THE 60S AND 70S ACROSS MOST AREAS
THIS AFTERNOON. FIRST ORDER OF BUSINESS IS RATHER PERSISTENT
SUPERCELL JUST NORTH OF PHILLIPS COUNTY. SHOULD CONTINUE TO PUSH
ALONG THE CANADIAN BORDER INTO THE EVENING AND POSSIBLY SPARK
ADDITIONAL STORMS SO WILL UP POPS ACROSS THE FAR NORTH. LOW
CONFIDENCE ON IMPACT CELL WILL HAVE ACROSS THE REST OF THE NORTHERN
COUNTIES FOR THE REST OF THE AFTERNOON. WILL KEEP ISOLATED POPS
NORTH OF THE MISSOURI RIVER. IT APPEARS THAT MAIN THREAT FOR SEVERE
WX WILL BE ASSOCIATED WITH CONVECTION CURRENTLY INITIATING OFF
HIGHER TERRAIN OF SW MONTANA IN RESPONSE TO WAVE PUSHING NORTH. BEST
CHANCES FOR THIS ACTIVITY WILL BE ACROSS WESTERN ZONES WHERE HIGHEST
THREAT OF SEVERE STORMS ALSO RESIDES AND HAVE UPPED POPS HERE. WILL
SPREAD POPS ACROSS ENTIRE AREA AFTER MIDNIGHT IN CASE MCS DEVELOPS
AND MOVES ACROSS NORTHEAST MONTANA AGAIN...BUT WITH RIDGE OVER THE
AREA FAR SOUTHEAST MAY STAY CAPPED AND THEREFORE DRY.

INTO WEDNESDAY FRONT APPROACHES THE AREA WITH STRONG THERMAL RIDGE
BUILDING ACROSS NORTHEAST MONTANA. WITH WINDS SWITCHING TO THE WEST
IN THE AFTERNOON SHOULD SEE THINGS MIX OUT WELL...WITH HIGHS WELL
INTO THE 90S MOST AREAS. WILL LIKELY SEE ANOTHER ROUND OF
THUNDERSTORMS TOMORROW AFTERNOON/EVENING AS THINGS INITIATE OFF
HIGHER TERRAIN...THEN SPREAD EAST OVERNIGHT. INHERITED FORECAST HAS
HANDLE ON THIS SO WILL NOT MAKE TOO MANY CHANGES. WILL HOLD OFF ON
SEVERE MENTION FOR NOW TO FOCUS ON TONIGHT AND LET NEXT SHIFT
RE-EVALUATE. BEHIND COLD FRONT THURSDAY EXPECT MUCH COOLER
TEMPERATURES WITH HIGHS ONLY AROUND 80 MOST AREAS. MAY SEE A FEW
SHOWERS/STORMS ACROSS NORTHEAST WITH WAVES MOVING THROUGH FLOW...BUT
THURSDAY WILL LIKELY BE FIRST DAY WITHOUT SEVERE WEATHER IN A WHILE.
JJZ

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
LITTLE CHANGE IN THE FORECAST WITH MODELS NOT STRAYING MUCH FROM
PREVIOUS SOLUTIONS. MOIST SOUTHWEST FLOW CONTINUES TO BRING
POSSIBILITY OF THUNDERSTORMS EACH DAY. COULD BE SLIGHT BREAK IN THE
ACTIVITY EARLY IN THE PERIOD AS SHORTWAVE TROF SKIMS ACROSS WESTERN
CANADA ON THURSDAY. BY FRIDAY...COOLER...MORE STABLE HIGH PRESSURE
WILL SLIDE INTO MONTANA. GIVEN THE PATTERN OF THE PAST WEEK OR SO
WOULD NOT COMPLETELY RULE OUT THE POSSIBILITY OF THUNDERSTORMS.
SOUTHWEST FLOW OPENS BACK UP OVER THE WEEKEND WITH RIDGE AXIS TO THE
EAST. THIS WILL INCREASE THE THUNDERSTORM POTENTIAL BUT STILL
SOMEWHAT CONDITIONAL ON SHORTWAVE ENERGY. EBERT

&&

AVIATION...
VFR UNTIL EVENING WHEN STORMS MAY DROP ANY SITE TO IFR OR LIFR.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 21, 4:55 AM MST, 14 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
555 AM MDT TUE JUN 21 2005

MTZ016>027-059>062-221200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
555 AM MDT TUE JUN 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND
TONIGHT ACROSS THE AREA. SOME STORMS WILL LIKELY BECOME SEVERE AND
PRODUCE DAMAGING WIND AND LARGE HAIL. ISOLATED TORNADOES ARE ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS THE AREA DURING THE LATE AFTERNOON OR EARLY EVENING HOURS
AND PERSIST INTO THE OVERNIGHT HOURS WEDNESDAY THROUGH SUNDAY.
SOME OF THESE STORMS WILL LIKELY BECOME SEVERE...PRODUCING
DAMAGING WIND AND LARGE HAIL. ISOLATED TORNADOES ARE ALSO
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 21, 6:27 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
727 PM MDT TUE JUN 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     HAIL             FORT PECK               48.01N 106.45W
06/21/2005  2.00 INCH        VALLEY             MT   PUBLIC

            HAIL MEASURED 2.5 INCHES BY 1.5 INCHES.

&&

BOGEL

The radar

The Billings radar (KBLX), 133 km away, was scanning. The volume nearest the first event began at 02:02 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Garfield

When
June 21, 7:03 PM MST
Where
Garfield County, 4 mi SSW of Mosby
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
46.950, -107.900

Thunderstorm Wind, Garfield

When
June 21, 7:28 PM MST
Where
Garfield County, 10 mi SE of Edwards
Measured
56 kt (64 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
47.033, -107.183

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5457586, 5457585.